Alert archive / Colorado / High Wind Watches in 2022
High Wind Watch 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Apr 6, 2022, 3:04 AM MDT for 8 counties in Colorado. It took effect at Apr 7, 2022, 11:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 6, 2022, 3:04 AM MDT (09:04 UTC)
- In effect from
- Apr 7, 2022, 11:00 AM MDT
- Expired
- Apr 6, 2022, 2:29 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Apr 5, 11:41 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 5, 11:41 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1141 PM MDT Tue Apr 5 2022 .UPDATE... Issued at 909 PM MDT Tue Apr 5 2022 Windy evening across the region with high winds continuing over the plains and breezy conditions in the urban corridor. Snow showers and high winds have decreased over the mountains. Overnight, the higher gusty winds decrease, but stay elevated into the morning hours. 700mb winds increase tomorrow morning supporting another round of high winds. Soundings indicate a weak inversion in place at the surface by tomorrow morning which may help winds mix down earlier. Pushed the High Wind Warning and Red Flag Warning to start earlier at 9 AM due to the potential for an earlier onset of gusty winds across the plains. && .SHORT TERM...(This evening through Wednesday) Issued at 302 PM MDT Tue Apr 5 2022 It's a busy afternoon across the forecast area with winter, fire, and wind headlines still ongoing. Across the mountains, composite radar and snow cams across the high country show snow falling over much of the higher terrain. Most of the impacts so far have been across the high mountain passes, with significant blowing snow noted over both Loveland and Cameron Pass cameras. Based on SNOTEL observations, the heaviest snow has fallen over the Park Range and in the northern Front Range, especially above 9500 feet, where up to about 10 inches of snow has already fallen. We should see at least a couple additional inches of snow tonight, especially across the I-70 mountains. Snow should gradually taper off tonight and into tomorrow morning as moisture slowly decreases. Winter Weather Advisories continue across the mountains until midnight. For the plains, both the high winds and critical fire weather conditions have been a little slower to arrive. The exception so far has been across far eastern Larimer and most of Weld county, which has seen a notable drop in Dew Point/Humidity over the past couple of hours. Humidities have fallen to 14-20% across this area, with the Crow Creek RAWS site in Weld county recently recording a 16% RH and a wind gust of 80 mph. Dry air is slowly working into the plains and will continue to do so over the next several hours. We should see gusts pick up across the rest of the plains in the next couple of hours as well as we slowly start to mix down stronger winds aloft, and High Wind Warnings/Red Flag Warnings will remain in effect until 9PM tonight. For tonight and tomorrow, the main two questions will again be the strong winds and potential for critical fire weather conditions. The upper level low responsible for our current pattern will stall out across the upper Midwest, with strong mid- level northwesterly flow continuing through the short term forecast period. Dry air will continue to work into the area through tomorrow, with dew points likely dropping to the single digits or perhaps even below zero by tomorrow afternoon. BUFKIT soundings show a deeply mixed/subsident airmass across the plains with 40-60kt 700mb flow. Guidance varies on how dry the airmass is... but all signs point to another day of High Wind Warnings and Red Flag Warnings. Additional fire weather discussion is available in the sections below. Temperatures tonight should make it to below freezing across the plains despite the downslope flow. Temperatures on Wednesday will make it into the upper 40s to low 50s across the area. .LONG TERM...(Wednesday night through Tuesday) Issued at 302 PM MDT Tue Apr 5 2022 A deep closed upper level low pressure system will drift across the Northern Great Lakes Region Wednesday night through Thursday with a strong north-northwesterly flow aloft over Colorado. Once again, their will be a strong surface pressure gradient between lower pressure over Colorado and higher pressure over the Great Plains States, This combined with plenty of subsidence and strong winds aloft will lead to breezy to windy conditions across the forecast area. The gradient shouldn't be quite as strong as it was on Wednesday; therefore, winds should be somewhat weaker. However, we could still wind gusts to around 50 mph across the far northeastern zones during the afternoon. Max temperatures are expected to on the cool side with highs in the upper 40s to mid 50s on the plains. Regardless of the cooler weather, the breezy to windy conditons combined with low relative humidity will lead elevated to critical fire weather conditions across portions of the foothills and plains. Friday into Saturday, the large upper low finally moves far enough east to allow the gradient to weaken and the winds to decrease. Max temperatures are expected to climb to above normal values during this period as an upper level ridge builds over the Rocky Mountain Region. Despite the lighter winds, fire weather conditions will remain in the elevated to critical range due to warmer temperatures and lower relative humidity. Cooler unsettled weather is expected Saturday night through Tuesday as an upper level trough of low pressure deepens over the western half of the U.S. As a result, we may see some improvement in fire weather conditions across most of the plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1139 PM MDT Tue Apr 5 2022 Expect VFR conditions through the TAF period. Strong and gusty northwesterly winds persist late this evening but seem to be slowly decreasing at KDEN and KBJC, down to around 30 knots. At KAPA it is still gusting to around 45 knots consistently. Winds should continue to decrease through midnight but will likely remain breezy overnight. Winds will increase quickly in the morning and remain strong and gusty again through the afternoon, decreasing through the evening. It will be dry again and there may be more areas of blowing dust in the vicinity. && .FIRE WEATHER... Issued at 302 PM MDT Tue Apr 5 2022 UPDATE (908 PM MDT Tue Apr 5 2022) Model guidance has indicate the potential for an earlier onset of gusty winds mid morning Wednesday. Model soundings show development of a weak inversion near the surface overnight into the morning hours. Increasing winds aloft will have a better chance of mixing down earlier with the weaker inversion in place. Earlier onset of winds will result in a quicker onset of critical fire weather conditions. Pushed up Red Flag Warning to start at 9 AM as a result. Critical fire weather conditions are likely this afternoon and evening, especially along and northeast of a line from Longmont to Limon. Humidities should continue to dry out this afternoon as drier air slowly moves in from Wyoming. No changes to today's headlines will be needed. Overnight humidity recovery should generally be poor. While our current forecast has MaxRH values in the 30-40% range, some recent guidance keeps RH in the 20-30% range overnight. If guidance continues to trend drier tonight, we may extend the current RFW into the overnight hours. Tomorrow will bring additional fire weather concerns with very gusty winds across the plains. It should also be drier across much of the forecast area, with relative humidities falling into the 10-15% range. Wind gusts up to 65 mph will be possible across the far northeastern plains with 30-45 mph gusts likely for much of the urban corridor. While the driest and windiest conditions don't align perfectly, essentially all of the plains and Palmer Divide should see critical fire weather conditions tomorrow. Elevated to critical fire weather conditions are expected to continue Thursday through Saturday due to breezy to windy conditions and low relative humidity. An upper level trough moving into the region should bring cooler temperatures, higher humidity and possibly some precipitation beginning on Sunday and continuing into early next week. As a result, fire danger across the forecast area is expected to decrease during this period. The exception may areas stretching from the Southern Foothills eastward across southern portions of the Palmer Divide into Southern Lincoln County. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 AM to 8 PM MDT Wednesday for COZ042-044- 046>051. Red Flag Warning from 9 AM to 9 PM MDT Wednesday for COZ238>251. Winter Weather Advisory until midnight MDT tonight for COZ031- 033-034. && UPDATE...Mensch SHORT TERM...Hiris LONG TERM...Kalina AVIATION...EJD FIRE WEATHER...Hiris/Kalina
Hazardous weather outlook, Apr 5, 10:05 AM MDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1005 AM MDT Tue Apr 5 2022 COZ030>051-061615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1005 AM MDT Tue Apr 5 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...HIGH WINDS AND FIRE DANGER AT LOWER ELEVATIONS THROUGH THIS EVENING AND LIKELY AGAIN ON WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow and strong winds gusting 60 to 70 mph will continue across the mountains today with difficult travel conditions likely. A Winter Weather Advisory remains in effect for the mountains through midnight tonight. Expect gusty winds up to 65 mph across the plains this afternoon and evening. Elevated to critical fire weather conditions are expected across the plains as these winds combine with dry conditions. Red Flag Warnings are in effect this afternoon and evening across the northeast plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday will likely be nearly as windy as today, with low humidity creating dangerous fire weather conditions. Thursday will still be windy, but a bit less, then Friday will be warm and dry with lighter winds. More warm, dry and breezy weather is expected into the weekend, with a chance of showers and some cooling by Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall and high wind reports would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:17 AM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more | 41 hr |
| Apr 6, 10:54 AM MDT | Blowing Dust Advisory | BOU | Logan, Phillips, Sedgwick, Washington | 7 hr |
| Apr 6, 2:29 PM MDT | High Wind Warning | BOU | Elbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more | 29 hr |
Nearby
High Wind Watches in Colorado, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.